Alert archive / Florida / Beach Hazards Statements in 2023

Beach Hazards Statement 6, NWS Melbourne, FL

March 8, 20235 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Mar 8, 2023, 9:12 AM EST for 5 counties in Florida. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2023, 9:12 AM EST (14:12 UTC)
Expired
Mar 9, 2023, 3:00 AM EST
In force
18 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 2.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WHUS42 KMLB 081412
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
912 AM EST Wed Mar 8 2023

FLZ141-154-159-164-347-447-647-747-090800-
/O.NEW.KMLB.BH.S.0006.230308T1412Z-230309T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
912 AM EST Wed Mar 8 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Increasing northeast winds behind a passing cool front 
  will produce rough surf and a Moderate risk of life threatening 
  rip currents.

* WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie
  and Martin counties.

* WHEN...Through late tonight.

* IMPACTS...Rough surf and strong currents will make swimming 
  conditions hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Mar 8, 3:28 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 8, 3:28 AM EST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
328 AM EST Wed Mar 8 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
...A Break in the Heat with Episodes of Rain Possible into Next
Week...

Current...Based on surface observations, a "back door" front
along the FL/GA border is forecast to surge southward today.
Conditions mostly quiet on the KMLB radar this morning, with a few
very isolated showers across the offshore Treasure Coast waters.
While patchy fog is currently not in the forecast, it is being
monitored, as skies remain mostly clear and winds continue to
weaken across most of east central Florida. If any fog does
develop, it will likely clear near to shortly after sunrise.

Today-Tonight...The northeast frontal surge will move southward
across the Florida peninsula today, with northeast winds
increasing behind it and becoming gusty, up to 25 mph. A slight
increase in moisture ahead of the front will allow for some
isolated to scattered shower development today, primarily along
the Treasure Coast and the adjacent Atlantic waters. Cloud
coverage will also increase across the area this afternoon in
association with the front. With the passage of this front,
temperatures will be cooler compared to the last several days,
with afternoon highs generally in the upper 70s to low 80s across
east central Florida. Rain chances diminish overnight as the
front pushes further south and out of the forecast area. Overnight
lows decrease into the mid 50s, with some areas along the
Treasure Coast staying in the low 60s.

Thu-Fri...Modest onshore winds during Thu will veer to a sly
component during Fri as another frontal boundary just north of the
state edges southward toward the area Fri. After a relatively
cool morning in the U50s to L60s temps will warm into the U70s to
L80s with advancing cloud cover aloft by Thu night. The
approaching front will bring low end sct rain chances from N-S
during Fri into late Fri with just a slight chc of thunder
mentioned attm. Measurable rain looks most likely across north
and central location into Fri night as the front edges seaward
during the overnight.

Extended...A late Winter progressive pattern should serve the
local area well as it will bring a return to cooler temperatures
and mentionable rain chcs into next week. Post frontal cooling
late Sat wl bring lows back into the M-U50s areawide Sun Morning.
Yet another front is advertised to approach the area Monday,
accompanied by scattered showers and some embedded storms Monday
and into Monday evening. This rainfall episode looks the best for
the area as a whole, as the front shows slower movement across
the area before clearing the region during Tue, followed by
pleasantly cooler temperatures into midweek. Lows back into the
40s are projected at this time for next Tue night.

&&

.MARINE...
Issued at 242 AM EST Wed Mar 8 2023

Today-Tonight...Boating conditions becoming poor to hazardous across
the local Atlantic waters as winds behind a "back door" front
increase to 15-20 knots out of the ENE, which will help seas build
to 4-6 feet in the nearshore Volusia and Brevard waters, 5-7 feet in
the nearshore Treasure Coast waters, and 6-8 across the offshore
waters. Small Craft Advisories go into effect beginning at 7 AM
across the local Volusia and offshore Brevard waters, and will
gradually expand throughout the day as the seas build, with
cautionary statements for the nearshore Brevard waters. Isolated to
scattered showers are forecast to develop across the local Atlantic
waters this afternoon, primarily south of the Cape, and will
diminish during the overnight hours.

Thu-Fri...The combination of winds and seas, aided by swell will
continue to bring advisory conditions for the outer waters and
Gulf Stream into Thu. Open water conditions will diminish further
late Thu into Fri and headlines should eventually be discontinued
early Fri.

Extended...Winds and seas behind the departing front Fri night wl
rebuild, especially offshore and headlines for small craft wl
likely be required for a portion of the waters offshore into the
upcoming weekend. Winds wl diminish late Sat into Sun, followed
by improving seas for a brief period early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 242 AM EST Wed Mar 8 2023

VFR conditions forecast through the period. Confidence in fog
development early this morning continues to remain low, but will
monitor and amend as necessary. Winds veering from the NW to out of
the NE this afternoon, with gusty conditions forecast at all sites.
Sustained winds between 10 to 15 knots with gusts up to 22 knots
possible. Along the Treasure Coast, VCSH this afternoon from 15-00Z.
Reductions to MVFR/IFR conditions will be possible with the
strongest showers. Winds decrease at all sites overnight, to 5-9
knots out of the NE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  57  74  60 /  10   0   0   0
MCO  83  59  79  61 /  10   0   0   0
MLB  81  61  76  61 /  10  10   0   0
VRB  81  61  77  59 /  20  10   0   0
LEE  82  58  81  61 /  10   0   0   0
SFB  82  57  79  60 /  10   0   0   0
ORL  83  60  80  61 /  10   0   0   0
FPR  81  61  76  61 /  30  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 7 AM this morning to 1 PM EST this
     afternoon for AMZ550.

     Small Craft Advisory from 10 PM this evening to 4 PM EST
     Thursday for AMZ555.

     Small Craft Advisory from 7 AM this morning to 4 PM EST Thursday
     for AMZ570-572.

     Small Craft Advisory from 1 PM this afternoon to 4 PM EST
     Thursday for AMZ575.

&&

SHORT TERM...Tollefsen
LONG TERM....Pendergrast
AVIATION...Tollefsen
Hazardous weather outlook, Mar 8, 3:53 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
353 AM EST Wed Mar 8 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-082100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
353 AM EST Wed Mar 8 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.WIND AND SEA IMPACT...
Poor to hazardous boating conditions are forecast across the local
Atlantic waters today. Northeast winds at 15 to 20 knots will
cause seas to build to 5 to 7 feet in the nearshore waters and 6
to 8 feet across the offshore waters. Small Craft Advisories will
be in effect today across the local waters, with cautionary
statements for the nearshore Brevard waters.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents exists at all east central
Florida beaches. To reduce your risk of becoming caught in the
seaward pull of a rip current, swim only within sight of a lifeguard,
and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Poor to hazardous boating conditions will continue into Thursday
across the local Atlantic waters. A passing cold front on Friday
will bring a slight chance of lightning storms to the area Friday
afternoon into early evening.

A moderate risk for dangerous rip currents will continue at area
beaches through at least the end of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Tollefsen

Nearby

Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.